Article Details


Hyperprolactinemia Secondary to Pituitary Microadenoma Versus Haloperidol- A Diagnostic Enigma. A Case Report and Brief Review

[ Vol. 12 , Issue. 1 ]

Author(s):

Subramoniam Madhusoodanan, Leah R. Steinberg, Alisa Coleman and Samuel Bavli   Pages 19 - 21 ( 3 )

Abstract:


Background: Hyperprolactinemia can be caused by medications, primarily antipsychotics, or by anterior pituitary tumors. The consequences of hyperprolactinemia including gynecomastia, galactorrhea, and sexual dysfunction are very disturbing for males and females. It is sometimes difficult to differentiate the etiology of hyperprolactinemia from a clinical perspective.

Objective: Identification of the etiology of hyperprolactinemia requires a careful review of the causes and appropriate work-up.

Methods: A 55-year-old African American male with extensive psychiatric history and non-adherence to treatment was admitted from nursing home for aggression and psychotic symptoms. The patient was noted to have mild bilateral breast enlargement about ten days after hospitalization. Prolactin level done on August 26, 2014 was 93.8 ng/mL, and on September 5, 2014 was 112 ng/mL. The patient’s medications included haloperidol decanoate 150 mg q28d, haloperidol 10 mg po bid and benztropine 0.5 mg po bid. He did not have any other clinical signs or symptoms of hyperprolactinemia. He was also seen by an endocrinologist. MRI of the pituitary gland done on September 3, 2014, showed a 2.4 mm pituitary microadenoma. Bromocriptine was started at 1.25 mg qhs and titrated to 2.5 mg bid.

Results: Prolactin level dropped from 112 ng/mL on September 5, 2014 to 99 ng/mL on September 9, 2014, 61.2 ng/mLon September 23, 2014 and 3.0 ng/mL on February 9, 2015.

Conclusion: Diagnosis and etiology of hyperprolactinemia were complicated by the minimal nature of clinical symptoms, the type of antipsychotic agent and the prolactin level. The MRI facilitated the diagnosis of pituitary microadenoma and further treatment option with bromocriptine. MRI of the pituitary is indicated for patients with hyperprolactinemia where the etiology is not clearly due to medication.

Keywords:

Antipsychotics, enigma, haloperidol, hyperprolactinemia, pituitary microadenoma.

Affiliation:

Department of Psychiatry, St. John’s Episcopal Hospital, 327 Beach 19th Street, Far Rockaway, NY 11691 and Clinical Professor of Psychiatry, SUNY Downstate Medical Center, Brooklyn, NY



Read Full-Text article